Ohio, 2018Flash Flood in Ohio, August 10, 2018
August 10, 2018 · NWS PBZ · 1 event in 1 county or zone
Showers and thunderstorms formed along a nearly stationary boundary that crept southeastward from the Great Lakes. 6 inches and weak steering flow along the boundary led to a few areas of training thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed along a nearly stationary boundary that crept southeastward from the Great Lakes. Precipitable water values of around 1.6 inches and weak steering flow along the boundary led to a few areas of training thunderstorms. Rainfall amounts of 1.5 to 3.0 inches on already saturated ground led to flash flooding in Tuscarawas County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 10, 1:23 PM EST, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 10, 1:23 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
223 PM EDT Fri Aug 10 2018
.SYNOPSIS...
An active weather pattern through the weekend, but no day will
be a wash out. A pesky upper level low pressure parked over the
Ohio Valley brings scattered showers and thunderstorms mostly
during the afternoon and evening hours through the middle of
next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
Numerous showers with embedded thunder have fired up right on cue
along a surface convergence boundary. This activity will increase
in coverage until about 5pm when it becomes more scattered as
atmosphere becomes less stable due to rain cooled air. No diurnal
trend in pops tonight given plenty of moisture in low levels and
residual outflow boundaries coupled with a surface convergence zone.
Still pinpointing areas south of I-76 as locations with highest
percentage to see a shower overnight.
High water risk is elevated through early evening for training of
storms and weak steering winds. As of 2pm rain rates have not been
overly high from thunderstorms, but if a location gets hit two or
three times, we could see problems in low lying and more flood prone
areas.
Areas of fog could develop overnight if we loose nocturnal stratocu
especially if a location gets a shower or storm today. Saturday
will be a repeat of today given a lingering surface boundary,
copious amounts of low level relative humidity, and a passing
shortwave trough. The area of concern shifts a little farther south
to the I-70 - US 50 corridor in West Virginia. Right now, given run
of dry weather there doesn't appear to be a flash flooding concern.
Likely pops are predicted in the aforementioned region.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Overall little if any change in the forecast with respect to pops.
Upper level low pressure remains camped over the Ohio Valley. Pops
take on a more diurnal trend Saturday night onward.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights:
- Redundant Forecast afternoon/evening pop up storms
- Temperatures just below normal
- Strong front Thursday
Extended range ensembles remain in lock step for this time frame
as a upper level low creates daily precipitation chances across
the region. As daytime heating destabilizes the atmosphere,
showers and isolated storms will pop up during the afternoon and
evening hours. Monday and Tuesday in the mountains appear to be
the day with the greatest coverage as it coincides with the
passing of a stronger shortwaves. Confidence not as high
farther west as southeast flow sets up and that may protect the
windward side of the Appalachians for a couple of days.
A synoptic cold front is still forecast to cross Thursday
afternoon evening. Depending how much sunshine is observed
during the day and if the timing holds, it could present a
severe weather risk. The associated mid level cyclone will pass
north of Lake Erie which is where most of the upper level
dynamics reside, therefore confidence remains below 30% for
inclusion into hazardous weather outlook.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Scattered showers and thunderstorms will continue to increase in
coverage through the evening as a shortwave helps push a
boundary, that is currently bisecting the region, to the south.
Expect brief restrictions to MVFR and IFR as thunderstorms pass
over a terminal, with greatest confidence that this will occur
at PIT, AGC, LBE, and HLG.
Loss of diurnal heating should decrease shra/tsra coverage
overnight, though the lingering boundary supports the
continuation of VCSH with some possible restrictions in fog as a
result of this afternoon/evenings rainfall. Fog coverage will be
dependent on how much clearing there is, but opted to at least
make mention of this at most sites overnight.
OUTLOOK...
Brief restrictions are possible through Tue, especially in the
aftn/eve, in convection with a persistent upper trough across
the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 10, 11:23 AM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1223 PM EDT Fri Aug 10 2018
PAZ014-020>023-029-031-073>076-WVZ001>004-509>512-111630-
Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1223 PM EDT Fri Aug 10 2018
This Hazardous Weather Outlook is for southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Showers and a few thunderstorms are expected today, with the
greatest concentration expected during the afternoon and evening.
Some of the thunderstorms could produce locally heavy rainfall, and
localized flash flooding is possible if a location is hit by multiple
bouts of heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-015-016-
WVZ012-021-513-514-111630-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Clarion-Wetzel-Marion-Western Tucker-Eastern Tucker-
1223 PM EDT Fri Aug 10 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, west central Pennsylvania,
western Pennsylvania and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 10, 3:03 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
403 PM EDT FRI AUG 10 2018
OHZ039-040-048-102030-
Tuscarawas-Coshocton-Carroll-
403 PM EDT FRI AUG 10 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL COSHOCTON...SOUTHWESTERN CARROLL AND
TUSCARAWAS COUNTIES...
At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Strasburg to 9 miles northwest of
Coshocton. Movement was southeast at 20 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
New Philadelphia... Dover...
Coshocton... Uhrichsville...
Newcomerstown... Strasburg...
West Lafayette... Sugarcreek...
Gnadenhutten... Tuscarawas...
Bolivar... Baltic...
This includes Interstate 77 in Ohio between mile markers 65 and 95.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek safe shelter inside a building or vehicle.
LAT...LON 4045 8198 4044 8168 4063 8167 4066 8146
4065 8132 4055 8111 4019 8174 4037 8211
TIME...MOT...LOC 2003Z 313DEG 16KT 4058 8151 4034 8202
BookbinderLocal storm report, Aug 10, 3:15 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD LOVEDALE 40.27N 79.87W
08/10/2018 ALLEGHENY PA EMERGENCY MNGR
HAPPY HOLLOW ROAD FROM LONG ACRE DRIVE TO SCENERY DRIVE
IS CLOSED DUE TO FLOODING.
&&
EVENT NUMBER PBZ1803345Special weather statement, Aug 10, 3:27 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
427 PM EDT FRI AUG 10 2018
OHZ039-048-058-102100-
Guernsey-Tuscarawas-Coshocton-
427 PM EDT FRI AUG 10 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL GUERNSEY...EASTERN COSHOCTON AND
SOUTHWESTERN TUSCARAWAS COUNTIES...
At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Farmerstown to near West Lafayette.
Movement was east at 30 mph.
Wind gusts up to 45 mph are possible with these storms, along with
frequent cloud-to-ground lightning and torrential rainfall.
Locations impacted include...
Coshocton... Newcomerstown...
West Lafayette... Baltic...
Port Washington... Stone Creek...
Chili... Bakersville...
This includes Interstate 77 in Ohio between mile markers 60 and 78.
LAT...LON 4045 8183 4045 8167 4046 8144 4022 8148
4021 8189
TIME...MOT...LOC 2027Z 268DEG 22KT 4043 8177 4024 8180
BookbinderLocal storm report, Aug 10, 3:29 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD 1 S LAKE DENISE 40.23N 79.70W
08/10/2018 WESTMORELAND PA EMERGENCY MNGR
VEHICLE STUCK IN FLOOD WATERS AT INTERSECTION OF DEER
ROAD AND PIERCE ROAD IN SEWICKLEY TWP.
&&
EVENT NUMBER PBZ1803346Local storm report, Aug 10, 3:35 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FLASH FLOOD 1 NNW HUTCHINSON 40.24N 79.74W
08/10/2018 WESTMORELAND PA EMERGENCY MNGR
INTERSECTION OF APPLES MILL ROAD AND HILDERBRQAND LANE
IN SEWICKELY TOWNSHIP CLOSED DUE TO FLOODING.
&&
EVENT NUMBER PBZ1803347Local storm report, Aug 10, 3:37 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT FRI AUG 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM FLASH FLOOD HERMINIE 40.26N 79.72W
08/10/2018 WESTMORELAND PA EMERGENCY MNGR
14 HOMES FLOODED WITH UP TO 2 FEET OF WATER. ONE MODILE
HOME KNOCKED OFF FOUNDATION. ROUTE 136 AND HUTCHINSDON
ROADS WASHED OUT. NUMEROUS ROADS FLOODED
&&
EVENT NUMBER PBZ1803348Flash Flood, Tuscarawas
- When
- August 10, 3:46 PM EST to 6:30 PM EST
- Where
- Tuscarawas County, 0.58 mi W of Strasburg to 0.52 mi W of Strasburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.601, -81.531
The county emergency manager reported road flooding on North Bodmer Avenue, with knee high water reaching one home.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Ohio, August 10, 2018$1.1 million · 50 kt wind · 3 events
- Flooding and Damaging Winds in Ohio, August 10 to 11, 20181 injured · $79,000 · 55 kt wind · 11 events
- Damaging Wind and Lightning Strikes in Mississippi, August 10, 20184 injured · $15,000 · 55 kt wind · 4 events
- Flash Flood in New Mexico, August 10, 2018$50,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, August 10, 201819 events
- Flash Flooding and Dust Storm in Arizona, August 10 to 11, 2018$11,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 10, 2018$12,000 · 1.5 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 10, 201852 kt wind · 6 events
- Damaging Winds in Oklahoma, August 10 to 12, 201861 kt wind · 6 events
- Flash Flooding and Hail in Arizona, August 10, 2018$4,000 · 1.75 in hail · 4 events
- Damaging Winds in Alabama, August 10, 201850 kt wind · 4 events
- Hail and Damaging Wind in Texas, August 10, 2018$1,000 · 51 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779408.